Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 251, NWS Kansas City, MO

August 9, 2001Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 3:35 PM CDT for Jackson County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 3:35 PM CDT (20:35 UTC)
Expired
Aug 9, 2001, 4:15 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KEAX 092035
SVRMCI
MOC095-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER INDEPENDENCE...OR ABOUT 10 MILES EAST OF
  KANSAS CITY...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE AT 345 PM CDT
  BUCKNER AT 415 PM CDT

LAT...LON 3914 9447 3920 9432 3923 9431 3923 9425
          3921 9423 3921 9418 3919 9419 3916 9412
          3913 9412 3911 9418 3905 9424 3898 9439
          3909 9453

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:45 AM CDT, 13 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 1:45 AM CDT, 13 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT THU AUG 9 2001

MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF
THUNDERSTORMS LATER TODAY...INTO FRIDAY.

SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED
SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT
EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO
SOUTH OF FORECAST AREA BY MIDNIGHT.

AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER
THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST
ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT
ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF
THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS
MOVEMENT.

TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S
AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S.
THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105
TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT
WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT
INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE
HEAT ADVISORY.  FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN
MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA.
CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR
OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE.

PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL.
REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO
TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM
DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND
WILL LEAVE OUT POPS.

MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT
TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN
OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS
KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY.  APPEARS TO BE
SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT
SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE
ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE
ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO
BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A
COOL AND RAINY DAY FOR THE KANSAS CITY AREA.

FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS
TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE
MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL.

.EAX...
KS...HEAT ADVISORY TODAY...Z025-057-067-103>105
MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054

PC

In the hours before

Special weather statement, Aug 9, 12:54 PM CDT, 2 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU AUG 9 2001

...A BREAK FROM THE HEAT ARRIVES TONIGHT...

FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR
NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS
HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS
OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID
AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS
CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM.

DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO
NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN
MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF
NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS
HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR
SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES
WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH
ABOUT 6 PM.

AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR
REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR
PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING
THIS EPISODE.

OUTLOOK:  A COOLER THAN AVERAGE WEEKEND IS EXPECTED.  TEMPERATURES
WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER
THAN THEY HAVE BEEN IN WEEKS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:17 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette58 min
Aug 9, 4:32 PM CDTSevere Thunderstorm WarningEAXJohnson28 min
Aug 9, 6:17 PM CDTSevere Thunderstorm WarningEAXJackson43 min
Aug 9, 6:41 PM CDTSevere Thunderstorm WarningEAXJohnson64 min
Aug 9, 6:49 PM CDTFlash Flood WarningEAXJackson3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.